Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 5, 1997, 5:25 PM CST for Monroe County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 5:25 PM CST (23:25 UTC)
- Expired
- Apr 5, 1997, 6:15 PM CST
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Monroe County, WI
The radar
The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 5:50 PM CST | Thunderstorm Wind 52 | Cataract, WI | |
| Apr 5, 5:50 PM CST | Thunderstorm Wind 52 | Wilton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 052325 RRA
SVRLSE
WIC081-060015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CST SAT APR 5 1997
* SEVERE THUNDERSTORM WARNING FOR
MONROE COUNTY - WEST CENTRAL WISCONSIN
* UNTIL 615 PM CST
* SOME LOCATIONS AFFECTED
TOMAH
SPARTA
* AT 524 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM LA CROSSE TO 30 MILES SOUTHEAST OF LA
CROSSE. THE STORM WAS MOVING NORTH AT 45 MPH.
* THE STORM WILL BE NEAR SPARTA BY 540 PM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RACY/RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:36 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 5, 2:36 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CST SAT APR 5 1997 FORECAST PROBLEM THIS EVENING WILL BE THE THREAT OF SEVERE WEATHER...WITH LONGER TERM PROBLEMS BEING THE ENDING OF RAIN OVERNIGHT. MID AFTERNOON SURFACE ANALYSIS SHOWED STRONG LOW PRESSURE OVER NEB WITH A COLD FRONT/DRY LINE ARCING INTO CENTRAL IA. A LARGE BATCH OF SHOWERS WERE LOCATED FM SOUTHWEST MN INTO EASTERN IA AT 20Z...WITH A THIN BAND OF INTENSIFYING THUNDERSTORMS FROM SOUTHEAST IA INTO THE KFOD AREA. SOME WIND DAMAGE HAS BEEN NOTED IN SOUTHEAST IA. LATEST RUC MODEL CONTINUES TO SHOW INCREASED MID LEVEL COLD ADVECTION OCCURING OVER MUCH OF THE KARX FORECAST AREA. WITH MOISTURE IN PLACE AND LOW LEVEL WINDS INCREASING...THE GUSTY LINE OF LOW TOPPED THUNDERSTORMS WILL CONTINUE TO LIFT NORTH ACROSS IA AND INTO SOUTHEAST MN THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS. FURTHER EAST...INSTABILITY IS NOT AS STRONG...BUT GUSTY THUNDERSTORMS ARE STILL A THREAT. GRIDDED DATA SUGGESTS THAT MUCH DRIER AIR WILL ADVECT INTO THE REGION LATER TONIGHT. AS SURFACE LOW PRESSURE HEADS NORTHEAST INTO THE WESTERN GREAT LAKES LATE TONIGHT...CYCLONIC FLOW AND STRONG COLD AIR ADVECTION WILL BRING BACK A STRATOCUMULUS DECK AND SCATTERED SHOWERS. 3-HOURLY NGM GUIDANCE TEMPERATURES LOOK GOOD. RACY
In the hours before
Special weather statement, Apr 5, 3:55 PM CST, 1 hour 30 minutes before
IAZ010-019-029-030-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 355 PM CST SAT APR 5 1997 ...STRONG WIND GUSTS CONTINUE WITH THUNDERSTORMS IN NORTHEAST IOWA... AT 338 PM...A WIND GUST TO 41 MPH WAS REPORTED AT OELWEIN BY AN AUTOMATED WEATHER STATION...COURTESY OF KWWL-TV. AT 345 PM...STRONG WIND GUSTS OF 40 TO 50 MPH WERE REPORTED IN THE NEW HAMPTON AREA BY A COOPERATIVE WEATHER OBSERVER. SHEA
Special weather statement, Apr 5, 5:20 PM CST, 5 minutes before
IAZ008>011-018-019-029-030-060015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 520 PM CST SAT APR 5 1997 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST IOWA HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH 145 THAT WAS IN EFFECT FOR ALL OF NORTHEAST IOWA HAS BEEN CANCELLED. LINGERING SHOWERS CAN STILL BE EXPECTED THROUGH THE EVENING BUT STRONG TO DAMAGING WIND GUSTS ARE NO LONGER EXPECTED. SHEA
Special weather statement, Apr 5, 5:22 PM CST, 3 minutes before
IAZ008>011-018-019-029-030-060015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 520 PM CST SAT APR 5 1997 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST IOWA HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH #145 THAT WAS IN EFFECT FOR ALL OF NORTHEAST IOWA HAS BEEN CANCELLED. LINGERING SHOWERS CAN STILL BE EXPECTED THROUGH THE EVENING BUT STRONG TO DAMAGING WIND GUSTS ARE NO LONGER EXPECTED. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:24 PM CST | Severe Thunderstorm Warning | ARX | Crawford | 61 min |
| Apr 5, 4:24 PM CST | Severe Thunderstorm Warning | ARX | Grant | 61 min |
| Apr 5, 4:52 PM CST | Severe Thunderstorm Warning | ARX | Richland, Vernon | 38 min |
| Apr 5, 5:15 PM CST | Severe Thunderstorm Warning | ARX | La Crosse | 45 min |
| Apr 5, 5:30 PM CST | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 45 min |
| Apr 5, 5:30 PM CST | Severe Thunderstorm Warning | ARX | Buffalo | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.